Some metal-backed drug patches lack warning about MRI burn risk
|Posted June 16, 2009|
Not all transdermal medication patches with a metallic backing provide a warning about the risk of burns during magnetic resonance imaging, according to an advisory from the Food and Drug Administration.
Human patients have reported receiving burns during an MRI when wearing medication patches with metallic backings. Patches containing metal components include some of those in use in veterinary medicine, such as some fentanyl and lidocaine patches.
"The risk of using a metallic patch during an MRI has been well-established, but the FDA recently discovered that not all manufacturers include a safety warning with their patches," said Janet Woodcock, MD, director of the FDA Center for Drug Evaluation and Research.
The patches of concern include brand-name and generic products. The FDA is reviewing the labeling and composition of all medication patches to ensure that patches containing metal components provide a warning about the risk of burns during an MRI.
The FDA advisory is at http://www.fda.gov/Drugs/DrugSafety/ under "2009 Public Health Advisories."
2017 American Veterinary Medical Association